Wyoming, 2006Damaging Wind in Wyoming, May 22, 2006
May 22, 2006 · NWS BYZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 22, 8:27 PM MST, 1 minute earlier.
Area forecast discussion, May 22, 8:27 PM MST, 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
927 PM MDT MON MAY 22 2006
.EVENING UPDATE...
THUNDERSTORM ACTIVITY SO FAR IS HAVING A DIFFICULT TIME GETTING
ORGANIZED THIS EVENING. WATER VAPOR IMAGERY SHOWING A NEGATIVELY
TILTED TROUGH ACROSS THE INTERIOR WEST PROVIDING A SOUTHERLY FLOW
ALOFT ACROSS THE FORECAST AREA. SEVERAL WAVES WITHIN THIS TROUGH
HAVE BEEN RESPONSIBLE FOR THUNDERSTORMS TO DEVELOP ACROSS THE
WESTERN STATES. STRONGEST WAVE APPEARS TO BE MOVING ACROSS THE FOUR
CORNERS REGION RESULTING IN THE STRONGEST THUNDERSTORM ACTIVITY TO
BE ACROSS EASTERN COLORADO AND SOUTHEAST WYOMING. ANOTHER WAVE
MOVING NORTH ACROSS WYOMING RESULTED IN THUNDERSTORMS TO DEVELOP
LATE THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL AND NORTHERN
WYOMING. ACCORDING TO REPORTS...THESE STORMS HAVE BEEN PRODUCING
HEAVY RAIN...PEA SIZE HAIL AND LITTLE IN THE WAY OF WIND.
AS THESE STORMS MOVED ACROSS THE MT/WY BORDER THEY HAD WEAKENED
SOMEWHAT. NEW STORMS CONTINUE TO DEVELOP FROM NORTHEAST
YELLOWSTONE COUNTY TO CUSTER AND POWDER RIVER COUNTIES AS PLENTY
OF CAPE IN THE ORDER OF 1000-2000J/KG...ALONG WITH LIS OF -5C TO
-8C EXIST. HOWEVER...LAPS SOUNDINGS SHOWING A DECENT AMOUNT OF CIN
AND THIS SEEMS TO BE KEEPING THE THUNDERSTORMS FROM INTENSIFYING
AT THIS TIME. SO FAR...THE THUNDERSTORMS HAVE BEEN PULSING IN
THEIR INTENSITY. AFTER COORDINATION WITH THE STORM PREDICTION
CENTER AND SURROUNDING OFFICES EARLIER THIS EVENING...HAVE AGREED
THAT A FEW STORMS MAY BECOME SEVERE BUT HAVE DECIDED TO NOT ISSUE
A SEVERE THUNDERSTORM WATCH AND WAIT TO SEE HOW THE SITUATION
MATERIALIZES.
LIGHTER SHOWERS HAVE BEEN DEVELOPING ACROSS NORTHWEST WYOMING
MOVING NORTH INTO PARK COUNTY. WILL CONTINUE WITH CHANCE POPS
ACROSS THE WEST AND CENTRAL ZONES WITH LIKELY POPS OUT EAST
THROUGHOUT THE NIGHT. WILL CONTINUE TO MONITOR CLOSELY AS SEVERE
THREAT MAY INCREASE OUT EAST ONCE THE MAIN UPPER LEVEL ENERGY AND
DYNAMICS MOVE ACROSS THE AREA AFTER MIDNIGHT. FORECAST IN GOOD
SHAPE WITH NO UPDATES PLANNED AT THIS TIME. HOOLEY
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MADE LITTLE CHANGES TO GOING FORECAST AS UNSTABLE SOUTHWEST FLOW
TO REMAIN OVER THE AREA THROUGH EARLY NEXT WEEK. GFS SLOWING DOWN
THE PROGRESSION OF UPPER TROUGH WHICH IS MORE INLINE WITH THE
ECMWF.
UNSTABLE AND MOIST SOUTHWEST FLOW THURSDAY THROUGH MONDAY WILL BE
OVER SC/SE MT. UPPER TROUGH DIGGING SOUTH ALONG THE WEST COAST
WILL ALLOW UPPER FLOW TO REMAIN SOUTHWEST. THIS SOUTHWEST FLOW
WILL BE AMPLIFYING BY LATE FRIDAY AS UPPER THE TROUGH MOVES ONTO
THE WEST COAST. NUMEROUS SHORT WAVES WILL BE EJECTED OUT OF THE
BASE OF THE TROUGH BRINGING A CHANCE OF SCATTERED THUNDERSTORMS
TO THE ENTIRE AREA THURSDAY THROUGH SUNDAY. TIMING OF THESE SHORT
WAVES STILL AN ISSUE AND WILL CONTINUE TO BROAD BRUSH POPS AS
UPPER TROUGH MOVES INTO THE AREA. BOTH GFS/ECMWF SHOWING SOME
CONSISTENCY IN BRINGING UPPER TROUGH INTO THE AREA ON SUNDAY.
THIS WILL CAUSE HEIGHT FALLS OVER THE WEEKEND WHICH WILL ALLOW
TEMPERATURES TO DROP TO NEAR NORMAL VALUES. CURRENT FORECASTED
VALUES NEAR GUIDANCE AND DID NOT CHANGE. RICHMOND
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
NIGHT AS AN UPPER LEVEL DISTURBANCE LIFTS OUT OF THE CENTRAL
ROCKIES. STRONGEST STORMS WILL BE EAST OF BILLINGS...WHERE A FEW
COULD PRODUCE LARGE HAIL AND WIND GUSTS TO 50 KTS...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING. THOUGH VFR CONDITIONS WILL BE
PREVALENT...MVFR TO IFR CONDITIONS ARE POSSIBLE IN THE STRONGER
STORMS. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 060/075 052/079 053/081 051/071 046/071 047/070 045/069
43/T 00/U 02/T 23/T 33/T 43/T 33/T
LVM 053/073 048/077 044/074 040/065 039/061 039/065 039/067
42/T 00/N 02/T 23/T 44/T 44/T 44/T
HDN 062/079 050/080 052/083 052/073 045/073 047/073 044/070
43/T 00/U 02/T 23/T 33/T 33/T 33/T
MLS 064/079 054/083 054/082 053/076 049/072 051/070 047/071
46/T 00/U 02/T 23/T 33/T 22/T 33/T
4BQ 059/077 051/077 050/080 051/078 049/071 049/067 046/071
66/T 10/U 02/T 23/T 32/T 22/T 32/T
BHK 058/076 050/075 047/080 049/076 047/069 046/067 046/068
46/T 30/N 02/T 23/T 32/T 22/T 22/T
SHR 055/076 048/075 044/080 046/075 043/067 044/069 041/068
64/T 20/U 02/T 23/T 33/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WARNING IN EFFECT THROUGH WEDNESDAY EVENING FOR THE
YELLOWSTONE RIVER AT LIVINGSTON IN PARK COUNTY.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 22, 1:41 PM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT MON MAY 22 2006
MTZ064-065-232100-
PARADISE VALLEY-LIVINGSTON AREA-
INCLUDING THE CITIES OF...EMIGRANT...LIVINGSTON
241 PM MDT MON MAY 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER AT
LIVINGSTON THROUGH 6 PM MDT WEDNESDAY. PLEASE REFER TO GTFFLSBYZ
FOR DETAILS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE STRONG AND PRODUCE WIND GUSTS
TO 50 MPH AS WELL AS SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER AT
LIVINGSTON THROUGH 6 PM MDT WEDNESDAY. PLEASE REFER TO GTFFLSBYZ
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ028-034-039>042-056-063-066>068-232100-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
INCLUDING THE CITIES OF...HARLOWTON...COLUMBUS...ABSAROKEE...
BRIDGER...JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...
LAVINA...RED LODGE...JUDITH GAP...FISHTAIL...MCLEOD...COOKE CITY
241 PM MDT MON MAY 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA AND SOUTH CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE STRONG AND PRODUCE WIND GUSTS
TO 50 MPH AS WELL AS SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ029>033-035>038-057-058-WYZ098-099-232100-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...ROUNDUP...HYSHAM...COLSTRIP...FORSYTH...
MILES CITY...BAKER...BILLINGS...BROADUS...EKALAKA...PRYOR...
LODGE GRASS...HARDIN...CROW AGENCY...LAME DEER...BURGESS JCT...
SHERIDAN
241 PM MDT MON MAY 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
THROUGH MUCH OF THE NIGHT. SOME OF THESE STORMS MAY BE SEVERE AND
PRODUCE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
In the hours before
Local storm report, May 22, 8:28 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
928 PM MDT MON MAY 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 8 S BROADUS 45.33N 105.41W
05/22/2006 E1.00 INCH POWDER RIVER MT TRAINED SPOTTER
&&
JKLThunderstorm Wind, Sheridan
- When
- May 22, 8:28 PM MST
- Where
- Sheridan County, Sheridan
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.800, -106.950
Spotter reported temperature rose from 74 degrees to 88 degrees in 2 minutes coincident with the wind gust
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Colorado, May 22, 2006$1.3 million · 1 in hail · 8 events
- Dust Storm in Arizona, May 22, 20069 injured · $30,000 · 2 events
- Hail and Damaging Wind in South Carolina, May 22, 2006$500,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, May 22, 2006$53,000 · 65 kt wind · 6 events
- Hail and Lightning Strike in Kansas, May 22, 2006$30,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Colorado, May 22, 200664 kt wind · 15 events
- Damaging Winds in Wyoming, May 22, 2006$8,000 · 75 kt wind · 4 events
- Waterspouts in Gulf of Mexico, May 22, 20064 events
- Hail and Damaging Wind in South Carolina, May 22, 20061 in hail · 3 events
- Hail and Damaging Winds in Montana, May 22, 20061 in hail · 3 events
- Hail and Damaging Winds in New Mexico, May 22, 200658 kt wind · 3 events
- High Wind in Nebraska, May 22, 200652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530943.